Wisconsin, 2016Flash Flooding and Hail in Wisconsin, July 21, 2016
July 21, 2016 · NWS MKX · 25 events in 12 counties and zones
Persistent warm and moist advection over an outflow boundary triggered thunderstorms over west central WI that organized into a large and slow moving squall line. The slow moving line of storms produced numerous areas of straight line wind damage and some areas of flash flooding over southern WI during the late afternoon and evening hours.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $211,000
- Crop damage
- None recorded
- Events
- 25
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Persistent warm and moist advection over an outflow boundary triggered thunderstorms over west central WI that organized into a large and slow moving squall line. The slow moving line of storms produced numerous areas of straight line wind damage and some areas of flash flooding over southern WI during the late afternoon and evening hours. Power outages across southern WI affected approximately 25,000 customers.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Milwaukee, WI wrote its last area forecast discussion before the first event at Jul 21, 2:50 PM CST, 40 minutes earlier.
Area forecast discussion, Jul 21, 2:50 PM CST, 40 minutes before
Area Forecast Discussion
National Weather Service Milwaukee/Sullivan WI
350 PM CDT THU JUL 21 2016
.SHORT TERM...TONIGHT AND FRIDAY...Forecast confidence is medium
Convection is developing to the northwest of the forecast area, near
an outflow boundary/moisture gradient. They are also supported by the
low level jet (LLJ)/moisture advection into that area, and a weak
500 mb vorticity maximum moving eastward. The storms are shifting
southeast toward the area, and may continue into the early evening
hours.
There is a severe risk with these storms, with high mean layer CAPE
and decent effective layer shear values. Storm Prediction Center
has area in a slight risk for severe storms, as well as
highlighting the area in a Mesoscale Discussion. Will need to
adjust POPs last minute for these storms into the early evening
hours.
There will be a surface to 850 mb boundary sagging southward
through the region later tonight into Friday. Not a lot of upper
support is seen over the area. However, mesoscale models are showing
spotty convection developing in eastern parts of the area later
tonight into Friday morning.
Kept slight chance to chance POPs with this boundary sliding slowly
south through the area. Large CAPE with weak to modest deep layer
shear suggests isolated severe risk, with locally heavy rainfall
possible with high precipitable water values.
Will continue the heat headlines as is for now through Friday.
Milwaukee, Racine and Kenosha Counties may have trouble reaching the
100 degree heat index threshold in some areas. Will let later shifts
evaluate the need for adjustments to the current headlines.
Convection during the day Friday may shake things up like they did
today, so there is uncertainty here.
.LONG TERM...SATURDAY AND SUNDAY...Forecast confidence is medium
Upper-level high pressure should remain anchored over the southern
Great Plains Saturday, with 120+ kt 250 mb jet streak over
southern Ontario Canada riding over the ridge will bring enhanced
upper-level divergence into Wisconsin. 500 mb shortwave
associated with enhanced warm air advection will set the stage for
likely showers and thunderstorms Saturday afternoon and evening.
The Storm Prediction Center still has southern Wisconsin in a
Marginal risk for severe weather for Saturday.
By 21z Saturday, 21.12z guidance indicating MLCAPE values between
2000-3000 J/kg, with PWAT values between 1.5-2.0 inches. Sfc
analysis showing good agreement lingering QPF over the forecast
area overnight into Sunday morning. There could be some heavy
rainfall with these as the high PWAT values linger over the area.
40+ kt LLJ is progged to move through, with the 21.12z GFS
showing the nose of the LLJ going through southern WI. Then, cold
front boundary moves through late Sunday as indicated by drop in
925 mb temperatures from 28 C to 22-23 C during the day Monday.
MONDAY AND TUESDAY...Forecast confidence is medium
Some lingering precipitation may continue across our southern
counties early Monday as another mid-level shortwave translates
just south of our area, but most of the day looks to be dry as
high pressure builds in. Temperatures return to more seasonal
values as the system departs, with highs Monday in the lower to
mid 80s.
Tuesday looks dry during the day as mid-level ridge briefly
builds in before another shortwave moves in late Tuesday into
early Wednesday.
WEDNESDAY THROUGH THURSDAY...Forecast confidence is medium
Best forcing associated with the shortwave trough looks to be
late Wednesday. Mid-level isentropic lift looks to provide this
forcing, with decent values between -10 to -15 ubar/s. The
shortwave is progged to translate through central MN and northern
WI into Thursday, which should keep some chances of thunderstorms
in the forecast.
&&
.AVIATION/00Z TAFS/...
Thunderstorms moving southeast into the area may affect Madison and
perhaps the eastern TAF sites into this evening. Still some
uncertainty with how long and where they will track, so will leave
thunder mention out of TAFs for now. May need mention later on if
they hold together. Could see MVFR/IFR visibilities and ceilings in
storms, along with gusty winds and hail.
Otherwise, VFR conditions are expected at TAF sites for most of
tonight into Friday across TAF sites. There may be a period of light
fog later tonight into Friday morning, with light winds and moist
airmass across the area.
A frontal boundary will slide southward across the region later
tonight into Friday. There are chances for thunderstorms with
the front during this time, but uncertainty exists with if and how
widespread any storms may be. Thus, will leave out any thunder
mention in TAFs for now.
South to southwest winds should linger into early evening, with some
gusts to 20 knots or so possible. Winds should become lighter
tonight into Friday morning, as the front moves through the area.
Winds should gradually veer to the northwest to north later on
Friday, with northeast winds possible at the eastern sites later in
the day.
&&
.MARINE...
Fog may occur at times across the nearshore waters of Lake
Michigan into Friday night and Saturday. May see dense fog at times,
until the dew points lower somewhat this weekend. The best shot for
dense fog will be with periods of light winds. Dense Fog Advisories
may be needed at times into this weekend.
There is a chance for thunderstorms into Friday, as a frontal
boundary slides south across the region. Some uncertainty here
with if and how widespread the storms may be.
&&
.MKX Watches/Warnings/Advisories...
WI...EXCESSIVE HEAT WARNING until 7 PM CDT Friday for WIZ062-067-068.
HEAT ADVISORY until 7 PM CDT Friday for WIZ056-063>066-069>072.
LM...None.
&&
TONIGHT/Friday AND AVIATION/MARINE...Wood
Friday NIGHT THROUGH Thursday...JTSHazardous weather outlook, Jul 21, 2:42 PM CST, 48 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MILWAUKEE/SULLIVAN WI
342 PM CDT THU JUL 21 2016
WIZ046-047-051-052-056>060-062>072-222045-
MARQUETTE-GREEN LAKE-FOND DU LAC-SHEBOYGAN-SAUK-COLUMBIA-DODGE-
WASHINGTON-OZAUKEE-IOWA-DANE-JEFFERSON-WAUKESHA-MILWAUKEE-
LAFAYETTE-GREEN-ROCK-WALWORTH-RACINE-KENOSHA-
342 PM CDT THU JUL 21 2016
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EAST CENTRAL
WISCONSIN...SOUTH CENTRAL WISCONSIN AND SOUTHEAST WISCONSIN.
.DAY ONE...TONIGHT
THERE IS A CHANCE OF THUNDERSTORMS LATER THIS AFTERNOON AND INTO
TONIGHT. THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS ACROSS THE
NORTHWEST PORTION OF OUR FORECAST AREA.
WE HAVE ADJUSTED THE HEAT HEADLINES FOR TONIGHT. AN EXCESSIVE
HEAT WARNING IS NOW ONLY IN EFFECT FOR IOWA...LAFAYETTE AND GREEN
COUNTIES. A HEAT ADVISORY IS IN EFFECT FOR SAUK TO DANE TO
MILWAUKEE COUNTIES SOUTH TO THE STATE LINE.
.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH THURSDAY
FOR FRIDAY...AN EXCESSIVE HEAT WARNING IS IN EFFECT FOR
IOWA...LAFAYETTE AND GREEN COUNTIES. A HEAT ADVISORY IS IN EFFECT
FOR SAUK TO DANE TO MILWAUKEE COUNTIES SOUTH TO THE STATE LINE.
THERE IS A MARGINAL RISK OF SEVERE THUNDERSTORMS FOR SATURDAY AND
SATURDAY NIGHT. THUNDERSTORMS WILL BECOME LIKELY BY SATURDAY
NIGHT...AND MAY BECOME SEVERE WITH DAMAGING WINDS AND LARGE HAIL.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION WILL BE NEEDED TODAY AND TONIGHT...AND MAY BE
NEEDED AGAIN SATURDAY NIGHT.
LMZ643>646-222045-
SHEBOYGAN TO PORT WASHINGTON WI-
PORT WASHINGTON TO NORTH POINT LIGHT WI-
NORTH POINT LIGHT TO WIND POINT WI-
WIND POINT WI TO WINTHROP HARBOR IL-
342 PM CDT THU JUL 21 2016
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF LAKE MICHIGAN.
.DAY ONE...TONIGHT
THERE IS A CHANCE OF THUNDERSTORMS, WITH THE BETTER CHANCE LATER
THIS AFTERNOON INTO TONIGHT. THERE IS A MARGINAL RISK OF SEVERE
THUNDERSTORMS FOR TODAY AND TONIGHT.
AREAS OF FOG...THAT MAY BECOME DENSE...IS POSSIBLE OVER LAKE
MICHIGAN...DUE TO A VERY MOIST AIRMASS FLOWING OVER THE
RELATIVELY COOLER WATERS OF LAKE MICHIGAN.
.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH THURSDAY
AREAS OF DENSE FOG WILL BE POSSIBLE FRIDAY AND OVER THE
WEEKEND...DUE TO A VERY MOIST AIRMASS FLOWING OVER THE
RELATIVELY COOLER WATERS OF LAKE MICHIGAN.
THERE IS A MARGINAL RISK OF SEVERE THUNDERSTORMS FOR SATURDAY AND
SATURDAY NIGHT. THUNDERSTORMS WILL BECOME LIKELY BY SATURDAY
NIGHT...AND MAY BECOME SEVERE WITH DAMAGING WINDS AND LARGE HAIL.
JTS
WWW.WEATHER.GOV/MKX
In the hours before
Local storm report, Jul 21, 9:48 AM CST, 5 hours 42 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MILWAUKEE/SULLIVAN WI
1048 AM CDT THU JUL 21 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1045 AM TSTM WND GST 2 E BUTLER 43.11N 88.03W
07/21/2016 M51 MPH MILWAUKEE WI CO-OP OBSERVER
MILWAUKEE TIMMERMAN ARPT /MWC/.
&&
SPMLocal storm report, Jul 21, 10:12 AM CST, 5 hours 18 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MILWAUKEE/SULLIVAN WI
1112 AM CDT THU JUL 21 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1055 AM NON-TSTM WND GST 2 W CUDAHY 42.95N 87.90W
07/21/2016 M45 MPH MILWAUKEE WI ASOS
ASOS STATION MILWAUKEE GEN MITCHELL ARPT
/MKE/.
&&
SPMSpecial weather statement, Jul 21, 10:13 AM CST, 5 hours 17 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MILWAUKEE/SULLIVAN WI
1113 AM CDT THU JUL 21 2016
WIZ066-071-072-211645-
MILWAUKEE-RACINE-KENOSHA-
1113 AM CDT THU JUL 21 2016
...AN AREA OF STRONG THUNDERSTORMS WILL AFFECT SOUTHEASTERN
MILWAUKEE...RACINE AND KENOSHA COUNTIES...
AT 1111 AM CDT...AN AREA OF STRONG THUNDERSTORMS CONTINUED TO PUSH
THROUGH FAR SOUTHEAST WISCONSIN. IT WAS CENTERED NEAR STURTEVANT...
MOVING SOUTH AT 40 MPH.
WINDS OF 35 TO 45 MPH ARE COMMON AS IT MOVES THROUGH.
LOCATIONS IMPACTED INCLUDE...
KENOSHA...RACINE...OAK CREEK...MOUNT PLEASANT...PLEASANT PRAIRIE...
STURTEVANT...UNION GROVE...PADDOCK LAKE...WIND POINT...EAGLE LAKE...
CALEDONIA...BRISTOL...ELMWOOD PARK...NORTH BAY...KANSASVILLE...
NORTH CAPE AND FRANKSVILLE.
TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY CAUSE
LOCALIZED FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.
LAT...LON 4279 8818 4288 8784 4285 8783 4278 8775
4276 8777 4271 8777 4267 8779 4266 8781
4261 8782 4259 8781 4252 8781 4249 8780
4249 8805
TIME...MOT...LOC 1611Z 341DEG 34KT 4278 8795
DAVISLocal storm report, Jul 21, 10:14 AM CST, 5 hours 16 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE MILWAUKEE/SULLIVAN WI
1114 AM CDT THU JUL 21 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1055 AM TSTM WND GST 2 W CUDAHY 42.95N 87.90W
07/21/2016 M45 MPH MILWAUKEE WI ASOS
ASOS STATION MILWAUKEE GEN MITCHELL ARPT
/MKE/.
&&
SPMLocal storm report, Jul 21, 10:36 AM CST, 4 hours 54 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE MILWAUKEE/SULLIVAN WI
1136 AM CDT THU JUL 21 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1117 AM TSTM WND GST 2 W NORTH BAY 42.76N 87.81W
07/21/2016 M45 MPH RACINE WI ASOS
ASOS STATION RACINE BATTEN AIRPORT /RAC/.
&&
SPMLocal storm report, Jul 21, 11:25 AM CST, 4 hours 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MILWAUKEE/SULLIVAN WI
1225 PM CDT THU JUL 21 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1140 AM TSTM WND GST KENOSHA C-MAN 42.59N 87.81W
07/21/2016 M46 MPH KENOSHA WI C-MAN STATION
40 KT GUST AT 1140 AM. CONTINUED 30 TO 35 KT GUSTS
THROUGH NOON.
&&
SPMEvent by event
21 thunderstorm wind, 2 hail, 2 flash flood. Local standard time, as filed.
Thunderstorm Wind, Marquette
- When
- July 21, 3:30 PM CST to 4:10 PM CST
- Where
- Marquette County, 6.31 mi NW of Westfield to 5.78 mi S of Glenoak
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- 911 Call Center
- Coordinates
- 43.954, -89.554
Many trees, branches, and power lines down throughout the county.
Thunderstorm Wind, Green Lake
- When
- July 21, 4:00 PM CST to 4:17 PM CST
- Where
- Green Lake County, 2.63 mi N of Dalton to 2.82 mi WSW of Manchester
- Measured
- 56 kt (64 mph) estimated gust
- Property damage
- $10,000
- Reported by
- Emergency Manager
- Coordinates
- 43.688, -89.197
Trees and branches down on CR B, also near Kingston, Marquette, and Dalton.
Thunderstorm Wind, Green Lake
- When
- July 21, 4:00 PM CST to 4:10 PM CST
- Where
- Green Lake County, 0.5 mi W of Princeton
- Measured
- 56 kt (64 mph) estimated gust
- Property damage
- $5,000
- Reported by
- Emergency Manager
- Coordinates
- 43.850, -89.130
Several trees down in and near Princeton.
Thunderstorm Wind, Columbia
- When
- July 21, 4:02 PM CST to 4:16 PM CST
- Where
- Columbia County, 2.98 mi NW of Friesland
- Measured
- 78 kt (90 mph) estimated gust
- Property damage
- $35,000
- Reported by
- NWS Storm Survey
- Coordinates
- 43.610, -89.113
The roof and walls of barn collapsed. Some damage to the roof and walls of a home.
Thunderstorm Wind, Columbia
- When
- July 21, 4:04 PM CST to 4:16 PM CST
- Where
- Columbia County, 0.97 mi N of Friesland to 0.44 mi NNE of Friesland
- Measured
- 78 kt (90 mph) estimated gust
- Property damage
- $20,000
- Reported by
- NWS Storm Survey
- Coordinates
- 43.594, -89.070
Minor house damage, a car blown into the ditch, and multiple large trees snapped at the trunk or uprooted. A wind turbine measured a 106 mph wind gust.
Thunderstorm Wind, Columbia
- When
- July 21, 4:08 PM CST to 4:25 PM CST
- Where
- Columbia County, 1 mi W of Pardeeville
- Measured
- 56 kt (64 mph) estimated gust
- Property damage
- $5,000
- Reported by
- Trained Spotter
- Coordinates
- 43.530, -89.300
Branches down 6-8 inches in diameter. Reports of trees and branches down across northern Columbia County.
Thunderstorm Wind, Green Lake
- When
- July 21, 4:12 PM CST to 4:26 PM CST
- Where
- Green Lake County, 1.04 mi NNW of Green Lake
- Measured
- 56 kt (64 mph) estimated gust
- Property damage
- $5,000
- Reported by
- Emergency Manager
- Coordinates
- 43.843, -88.960
Ten trees down in the town of Green Lake.
Thunderstorm Wind, Sauk
- When
- July 21, 4:17 PM CST to 4:50 PM CST
- Where
- Sauk County, 0.85 mi SE of North Freedom
- Measured
- 52 kt (60 mph) estimated gust
- Property damage
- $5,000
- Reported by
- 911 Call Center
- Coordinates
- 43.460, -89.860
Trees and power lines down.
Thunderstorm Wind, Dodge
- When
- July 21, 4:25 PM CST to 4:48 PM CST
- Where
- Dodge County, 2.41 mi NNW of South Beaver Dam to 2.24 mi ESE of Beaver Dam Arpt
- Measured
- 52 kt (60 mph) measured gust
- Property damage
- $15,000
- Reported by
- 911 Call Center
- Coordinates
- 43.463, -88.894
Numerous trees and branches down in the Beaver Dam area, including a 36 inch diameter tree that was uprooted.
Thunderstorm Wind, Dodge
- When
- July 21, 4:33 PM CST to 4:48 PM CST
- Where
- Dodge County, 2.76 mi N of Portland
- Measured
- 71 kt (82 mph) estimated gust
- Property damage
- $10,000
- Reported by
- Broadcast Media
- Coordinates
- 43.240, -88.970
Half the roof of a large pole barn was removed by high winds.
Thunderstorm Wind, Dodge
- When
- July 21, 4:33 PM CST to 4:50 PM CST
- Where
- Dodge County, 1.22 mi NW of Reeseville
- Measured
- 52 kt (60 mph) estimated gust
- Property damage
- $5,000
- Reported by
- Emergency Manager
- Coordinates
- 43.310, -88.850
Several trees and branches down, and bleachers moved by the high winds in Reeseville.
Thunderstorm Wind, Sauk
- When
- July 21, 4:50 PM CST to 5:16 PM CST
- Where
- Sauk County, 0.57 mi W of Sauk City
- Measured
- 52 kt (60 mph) estimated gust
- Property damage
- $5,000
- Reported by
- 911 Call Center
- Coordinates
- 43.269, -89.741
Trees and power lines down.
Thunderstorm Wind, Jefferson
- When
- July 21, 4:53 PM CST to 5:40 PM CST
- Where
- Jefferson County, 1.9 mi SE of Waterloo to 1.07 mi ESE of Palmyra
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $10,000
- Reported by
- 911 Call Center
- Coordinates
- 43.161, -88.953
Sporadic trees and power lines down throughout the county.
Thunderstorm Wind, Dane
- When
- July 21, 4:54 PM CST
- Where
- Dane County, Madison Truax Airport
- Measured
- 55 kt (63 mph) measured gust
- Reported by
- ASOS
- Coordinates
- 43.140, -89.330
Thunderstorm Wind, Dane
- When
- July 21, 5:05 PM CST to 5:17 PM CST
- Where
- Dane County, 0.75 mi NNE of Maple Bluff
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $1,000
- Reported by
- Amateur Radio
- Coordinates
- 43.110, -89.343
A five inch diameter tree landed on a road.
Thunderstorm Wind, Dane
- When
- July 21, 5:15 PM CST to 5:25 PM CST
- Where
- Dane County, 1.66 mi ENE of Camp Randall Stadium
- Measured
- 52 kt (60 mph) estimated gust
- Property damage
- $1,000
- Reported by
- Trained Spotter
- Coordinates
- 43.080, -89.380
Construction damage on University of Wisconsin campus.
Hail, Dane
- When
- July 21, 5:20 PM CST
- Where
- Dane County, 0.86 mi NW of Mt Horeb
- Measured
- 0.88 in hail
- Reported by
- Public
- Coordinates
- 43.010, -89.740
Thunderstorm Wind, Rock
- When
- July 21, 5:20 PM CST to 5:35 PM CST
- Where
- Rock County, 0.69 mi N of Milton
- Measured
- 52 kt (60 mph) estimated gust
- Property damage
- $8,000
- Reported by
- 911 Call Center
- Coordinates
- 42.780, -88.950
Numerous trees and branches down.
Hail, Dane
- When
- July 21, 5:30 PM CST
- Where
- Dane County, 0.86 mi NW of Mt Horeb
- Measured
- 1 in hail
- Reported by
- Public
- Coordinates
- 43.010, -89.740
Thunderstorm Wind, Waukesha
- When
- July 21, 5:30 PM CST to 5:40 PM CST
- Where
- Waukesha County, 1.22 mi SW of Downtown Waukesha
- Measured
- 52 kt (60 mph) measured gust
- Property damage
- $6,000
- Reported by
- Law Enforcement
- Coordinates
- 43.010, -88.240
Multiple trees and branches down on the north side of Waukesha.
Thunderstorm Wind, Walworth
- When
- July 21, 5:30 PM CST to 5:45 PM CST
- Where
- Walworth County, 1.47 mi WSW of Little Prairie to 2.39 mi E of Wanoawega
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $5,000
- Reported by
- State Official
- Coordinates
- 42.824, -88.558
Sporadic tree damage across northern Walworth County.
Flash Flood, Dane
- When
- July 21, 6:22 PM CST to 8:30 PM CST
- Where
- Dane County, 1.04 mi SSW of Madison Morey Arpt to 3.81 mi WNW of Pheasant Branch
- Cause
- Heavy Rain
- Property damage
- $25,000
- Reported by
- Fire Department/Rescue
- Coordinates
- 43.105, -89.534
Multiple intersections on the west to southwest side of Madison and in Middleton are flooded and impassable after 3 to 3.5 inches of rain in approximately 2 hours. Vehicles were stalled or stranded by the deep water. Water in some residential basements and some businesses flooded. 50,000 to 75,000 gallons of untreated wastewater was discharged into the public storm sewer system in Middleton.
Thunderstorm Wind, Iowa
- When
- July 21, 6:25 PM CST to 7:25 PM CST
- Where
- Iowa County, 7.36 mi NW of Clyde to 2.49 mi WSW of Mineral Pt
- Measured
- 56 kt (64 mph) estimated gust
- Property damage
- $15,000
- Reported by
- State Official
- Coordinates
- 43.190, -90.330
Trees and branches down throughout the county.
Flash Flood, Rock
- When
- July 21, 6:40 PM CST to 9:15 PM CST
- Where
- Rock County, 2.89 mi E of Leyden to 3.15 mi WSW of Beloit
- Cause
- Heavy Rain
- Property damage
- $5,000
- Reported by
- 911 Call Center
- Coordinates
- 42.731, -89.073
Multiple intersections and roads flooded and impassable in Janesville and Beloit after 1.5-2.0 inches in approximately one hour.
Thunderstorm Wind, Lafayette
- When
- July 21, 7:00 PM CST to 7:40 PM CST
- Where
- Lafayette County, 4.33 mi NE of Calamine to 4.27 mi SSE of Dunbarton
- Measured
- 56 kt (64 mph) estimated gust
- Property damage
- $15,000
- Reported by
- 911 Call Center
- Coordinates
- 42.782, -90.122
Numerous trees and power lines down throughout the county.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
- Hail
- Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
- Flash Flood
- Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Heat in Wisconsin, July 21 to 24, 201629 injured · 20 events
- Rip Current in North Carolina, July 21, 20161 death · 1 event
- Hail and Damaging Winds in Wisconsin, July 21, 2016$201,000 · 1 in hail · 29 events
- Damaging Winds in Michigan, July 21, 2016$294,000 · 78 kt wind · 17 events
- Damaging Winds in Wisconsin, July 21, 2016$350,000 · 61 kt wind · 5 events
- Hail and Damaging Winds in Georgia, July 21, 2016$209,000 · 1 in hail · 15 events
- Hail and Damaging Winds in Florida, July 21, 20161 injured · $51,000 · 1 in hail · 6 events
- Damaging Winds in North Carolina, July 21, 2016$50,000 · 55 kt wind · 2 events
- Hail and Damaging Winds in Minnesota, July 21, 2016$30,000 · 1 in hail · 12 events
- Lightning Strike in Florida, July 21, 2016$50,000 · 1 event
- Hail and Damaging Winds in Indiana, July 21, 20163 injured · 55 kt wind · 6 events
- Damaging Wind in Illinois, July 21, 2016$40,000 · 52 kt wind · 1 event
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 653040, 653360, 653361, 654656, 653362, 653363, 653359, 653373, 653366, 653369, 653371, 653375, 653388, 653511, 653512, 653513, 653507, 653515, 653506, 653832, 653843, 653932, 653384, 653934, 653378.